Anti-N-Methyl-D-Aspartate Receptor Encephalitis: A Case Study


    loading  Checking for direct PDF access through Ovid

Abstract

Anti-N-methyl-D-aspartate receptor encephalitis is an autoimmune syndrome that presents with personality changes, autonomic dysfunction, and neurologic deterioration. Most patients with this syndrome progress from psychosis to seizure to catatonia, often associated with abnormal movements, autonomic instability, and hypoventilation. First-line treatment constitutes resection of the associated neoplasm, corticosteroids, intravenous immunoglobulin, and plasma exchange. Second-line treatment includes rituximab and cyclophosphamide. A case of confirmed anti-N-methyl-D-aspartate receptor encephalitis is presented that illustrates the diagnostic and treatment challenges associated with this syndrome and underscores the nursing implications of medical management during immunosuppression. This case study recommends surface cooling and a pharmaceutical regimen for management of autonomic storming, which is a hallmark of this disorder.

    loading  Loading Related Articles